High Wind, Adams
- When
- January 13, 8:00 PM CST to 11:00 PM CST
- Where
- Adams forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Strong low pressure moving through the Northern Plains brought high winds to southwestern North Dakota during the evening of the 13th. Strong low level adiabatic lapse rates coupled with unidirectional winds enhanced the high winds, with several reporting sites observing sustained winds of 40 miles per hour.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong low pressure moving through the Northern Plains brought high winds to southwestern North Dakota during the evening of the 13th. Strong low level adiabatic lapse rates coupled with unidirectional winds enhanced the high winds, with several reporting sites observing sustained winds of 40 miles per hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 13, 7:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 730 PM CST MON JAN 13 2014 .UPDATE... ISSUED AT 730 PM CST MON JAN 13 2014 MSAS ANALYSIS INDICATES PRESSURE RISES OF 9MB/3HR DIVING SOUTHEAST ACROSS EASTERN MONTANA THIS EVENING. ISALLOBARIC WINDS HAVE INCREASED SUBSTANTIALLY OVER WESTERN NORTH DAKOTA...WITH TIOGA REPORTING A SUSTAINED WIND OF 37 MPH GUSTING TO 46 MPH AT 7:15 PM CST. SINCE THIS IS CLOSE TO HIGH WIND WARNING CRITERIA (SUSTAINED 40 MPH)...WILL KEEP THE HIGH WIND WARNING AND WIND ADVISORIES IN EFFECT FOR THIS UPDATE. REGIONAL RADARS INDICATE LIGHT SNOW RAPIDLY PUSHING SOUTHEAST ACROSS THE STATE. HOWEVER...ONLY A FEW SURFACE OBS ARE ACTUALLY REPORTING SNOW HITTING THE GROUND. FOR NOW...WILL KEEP THE WINTER WEATHER ADVISORY FOR BLOWING SNOW IN EFFECT. HOWEVER...IF SNOW INTENSITY CONTINUES TO BE LIGHT...MAY NEED TO RE-EVALUTE IF THE WINTER WEATHER HEADLINE IS WARRANTED FOR THE 10 PM CST UPDATE. UPDATED THE FORECAST BASED ON CURRENT OBS/TRENDS. THE UPDATED PRODUCTS HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 326 PM CST MON JAN 13 2014 EVEN THROUGH THE MIXED LAYER WINDS IN THE WARM SECTOR BEHIND THE WARM FRONT IN SOUTHWEST NORTH DAKOTA DID NOT REACH THE SURFACE THIS AFTERNOON AS PLANNED...THE COLD SURGE ASSOCIATED WITH THE COLD FRONT AND SHORTWAVE WILL TRACK THROUGH WESTERN NORTH DAKOTA TONIGHT. CUT BANK MONTANA HAD A 6MB PRESSURE RISE IN ONE HOUR...AND THIS MAY BECOME TYPICAL FOR THE COLD PUSH TONIGHT. FEEL THE HIGH WIND CRITERIA WILL BE MET IN SCATTERED LOCATIONS ACROSS WESTERN AND NORTH CENTRAL DAKOTA TONIGHT. CURRENT INDICATIONS THE STRONGER WINDS WILL MOVE ACROSS AFTER 7 PM THIS EVENING. DID NOT WANT TO MESS WITH THE CURRENT HEADLINES AS THEY APPEAR IN A REASONABLE LOCATION BUT TIMING IS OFF A BIT. SNOW AND A LITTLE BIT OF MIXED PRECIPITATION MOVING THROUGH WESTERN NORTH DAKOTA THIS AFTERNOON. THIS IS EXPECTED TO MOVE EAST THEN PIVOT SOUTH AS THE COLD FRONT MOVES IN TONIGHT. ONLY ABOUT 1 INCH OR SO OF SNOW ANTICIPATED...BUT EXPECT ENOUGH FOR BLOWING SNOW. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 326 PM CST MON JAN 13 2014 THE HIGHLIGHT OF THE EXTENDED FORECAST IS A POTENTIAL HIGH WIND EVENT FOR WEDNESDAY NIGHT INTO THURSDAY. IN GENERAL...THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT ON A DEEP...BUT SLOWLY FILLING CLIPPER PROPAGATING ACROSS LAKE WINNIPEG WEDNESDAY EVENING AND INTO THE GREAT LAKES INTO THURSDAY. STRONG NORTHWEST WINDS ARE EXPECTED WEDNESDAY NIGHT INTO THURSDAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA BEHIND THE OCCLUDING FRONT EXTENDING SOUTH OF THE SURFACE LOW. 0.5 KM WINDS OF 55 TO 65 KTS ARE FORECAST...WITH THE STRONGEST WINDS LIKELY POST 12 UTC THURSDAY WITH THE ARRIVAL OF A REINFORCING COLD FRONT AND 15+ MB/ 6 HOUR PRESSURE RISE BUBBLE AND ASSOCIATED ISALLOBARIC FORCING. A HIGH WIND WATCH MAY BE NEEDED FOR WEDNESDAY NIGHT INTO THURSDAY SHOULD TRENDS CONTINUE. GIVEN THE CRUSTED NATURE OF THE CURRENT SNOWPACK AND MINIMAL ADDITIONAL SNOW...DO NOT ANTICIPATE SIGNIFICANT BLOWING SNOW IMPACTS...UNLESS THE CRUST CAN BE BROKEN BY THE WINDS...WHICH IS HIGHLY UNCERTAIN. THEREAFTER...A BRIEF COOL DOWN...BACK TO NEAR NORMAL VALUES...IS FORECAST INTO FRIDAY. THIS IS FOLLOWED BY A POTENTIAL MODERATING TREND IN TEMPERATURES AGAIN INTO NEXT WEEKEND AS THE AXIS OF THE INTERMOUNTAIN WEST RIDGE PROPAGATES SLOWLY EAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 730 PM CST MON JAN 13 2014 MVFR/TEMPO IFR CONDITIONS IN SNOW AND BLOWING SNOW WILL CONTINUE OVER WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING...PRIMARILY FROM KMOT-KBIS-KJMS. LIGHT SNOW WILL BE OUT OF THE AREA BY 06Z...WITH STRONG NORTHWESTERLY WINDS GENERATING PATCHY TO AREAS OF BLOWING SNOW. VISBILITITIES COULD INTERMITTENTLY DROP TO IFR AT TIMES AFTER MIDNIGHT. HOWEVER...GIVEN THE UNCERTAINTY...KEPT VFR VSBYS IN BLSN IN THE PREVAILING GROUP. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 AM CST /5 AM MST/ TUESDAY FOR NDZ019-020- 034-042-045. HIGH WIND WARNING UNTIL 6 AM CST /5 AM MST/ TUESDAY FOR NDZ001>003-009>011-017-018-031>033-040-041-043-044. WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR NDZ012-013- 021>023-025-035>037-046>048-050-051. && UPDATE...TM SHORT TERM...WAA LONG TERM...AYD AVIATION...TM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 351 PM CST MON JAN 13 2014 NDZ001>003-009>011-017-018-031>033-040-041-043-044-142200- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 351 PM CST MON JAN 13 2014 /251 PM MST MON JAN 13 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH MONDAY NIGHT WEST AND NORTH CENTRAL THROUGH MONDAY NIGHT. EXPECT SUSTAINED WINDS TO 40 MPH AND GUSTS TO 55 MPH. FOR FURTHER DETAILS...SEE WWW.WEATHER.GOV/BIS .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY STRONG WINDS AND SNOW SHOWERS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY NIGHT AND THURSDAY. STAY TUNED FOR LATER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ012-013-021>023-025-035>037-046>048-050-051-142200- MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER- STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 351 PM CST MON JAN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY FOR BLOWING SNOW IS IN EFFECT THROUGH MONDAY NIGHT. NORTHWEST WINDS OF 25 MPH TO 40 MPH IN COMBINATION WITH LIGHT SNOW FALLING AND ACCUMULATING UP TO ONE INCH WILL REDUCE VISIBILITIES TO AROUND ONE HALF MILE AT TIMES. SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY STRONG WINDS AND SNOW SHOWERS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY NIGHT AND THURSDAY. STAY TUNED FOR LATER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ019-020-034-042-045-142200- MERCER-OLIVER-MORTON-GRANT-SIOUX- 351 PM CST MON JAN 13 2014 /251 PM MST MON JAN 13 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY HAS BEEN ISSUED THROUGH MONDAY NIGHT FOR SUSTAINED NORTHWEST WINDS OF 30 MPH AND GUSTS TO 45 MPH. SEE WWW.WEATHER.GOV/BIS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY STRONG WINDS AND SNOW SHOWERS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY NIGHT AND THURSDAY. STAY TUNED FOR LATER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-142200- BOTTINEAU-ROLETTE- 351 PM CST MON JAN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY WINDS AND SCATTERED SNOW SHOWERS ARE EXPECTED TONIGHT. THE WINDS AND SNOW SHOULD REMAINS BELOW ADVISORY CRITERIA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY STRONG WINDS AND SNOW SHOWERS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY NIGHT AND THURSDAY. STAY TUNED FOR LATER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA/AYD
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488101, 488102, 488103, 488104.